Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 56, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 28, 2021, 9:02 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 9:02 PM CDT (02:02 UTC)
- Expired
- May 28, 2021, 9:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Austin County, TX, Colorado County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 123 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2506 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
443
WUUS54 KHGX 290202
SVRHGX
TXC015-089-477-290245-
/O.NEW.KHGX.SV.W.0056.210529T0202Z-210529T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
902 PM CDT Fri May 28 2021
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Colorado County in southeastern Texas...
Northwestern Austin County in southeastern Texas...
South central Washington County in southeastern Texas...
* Until 945 PM CDT.
* At 900 PM CDT, a severe thunderstorm was located 8 miles south of
Fayetteville, or 8 miles northwest of Columbus, moving east at 15
mph.
HAZARD...60 mph wind gusts. This storm has a history of tornado
warnings.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
Frelsburg, New Ulm, Rock Island and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
3008 9663 3010 9663 3007 9615 2934 9657
2958 9679 2958 9684 2959 9683 2961 9684
2963 9687
TIME...MOT...LOC 0200Z 281DEG 13KT 2978 9667
HAIL...<.75IN
WIND...60MPH
$$
Maldonado1 follow-up statement
316
WWUS54 KHGX 290219
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
919 PM CDT Fri May 28 2021
TXC015-089-477-290245-
/O.CON.KHGX.SV.W.0056.000000T0000Z-210529T0245Z/
Colorado TX-Austin TX-Washington TX-
919 PM CDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR COLORADO...NORTHWESTERN AUSTIN AND SOUTH CENTRAL WASHINGTON
COUNTIES...
At 919 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Industry to Columbus to 13 miles east
of Sublime to near Hallettsville, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
Frelsburg, New Ulm, Rock Island and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
3008 9663 3010 9663 3007 9615 2934 9657
2958 9679 2958 9684 2959 9683 2961 9684
2963 9687
TIME...MOT...LOC 0219Z 309DEG 24KT 3001 9639 2971 9656 2955 9659 2941
9686
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:12 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 28, 7:12 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 712 PM CDT Fri May 28 2021 .UPDATE... Primary focus for threatening weather is focusing to the west, with one slow-moving cluster of storms over Burleson County, another group of storms near Austin, and another further west towards the Hill Country. Because of this, the severe thunderstorm watch that was in place for the northwestern portion of our area earlier has been replaced with a new, reconfigured watch that will carry until late tonight. Madison County is not in this new watch, though Brazos, Burleson, and Washington are. Additionally, Austin County and Colorado County have been included in this new watch, in case the storms to the west are able to survive at their current severe intensity to our area. It is uncertain how significant the threat is, as storms may become slightly elevated with nighttime cooling. This would tend to elevate a hail threat and diminish a wind threat. On the other hand, ample shear is organizing earlier supercells into linear features, which often tends to highlight a wind threat over a hail one. All in all, we may just end up with clusters of strong, but not quite severe storms in our area. Still, the environment is good enough that a watch from the Brazos River west is justified. But ultimately, we may have to keep our eye out for what is currently occurring in Burleson County, where the storms have begun moving slowly, and dropping torrential rain. Given our recent rainy pattern, some locations could become susceptible to localized flash flooding. && .AVIATION [00Z TAF Issuance]... Storms moving in from the northwest are currently just barely missing CLL, but do have a short window TEMPO'd there for potential thunderstorms clipping the terminal. At the least, we are seeing a good number of small showers pop up ahead of the stronger storms, but generally VFR conditions prevail for now. Through the night and into tomorrow, the focus for showers and storms should focus further south, but still have at least VC mentions at all terminals for tomorrow afternoon. && .PREV DISCUSSION /Issued 421 PM CDT Fri May 28 2021/... .SHORT TERM [This Afternoon Through Saturday]... Storms continue to develop but the monster storm nearing Temple also appears to be running into some capping and as these storms spread southeastward that capping issue will remain with slowly diminishing CAPE. Multicellular should become the storm mode as it moves into the CWA. The watch could need some slight adjustment southward in a few hours to capture the lingering wind threat at that point. Storms should in general weaken after 7 pm and push southward toward the coast 10-midnight. Could bring a flare up in winds as they reach the warm Gulf waters. Storms wane after midnight and then expect redevelopment toward morning with showers and isolated thunderstorms. The cold front albeit mixed up with outflow boundaries should drop down into SETX Saturday morning and then off the coast late Saturday afternoon/evening. These boundaries will help to initiate storms but in a more benign atmosphere so garden variety showers and thunderstorms should be norm. This will usher in drier weather as the front pushes through for the remainder of the Memorial Day weekend. 45 .LONG TERM [Tomorrow/Saturday Night through Friday]... Even with the upper level ridge building into the state from the west, models seem to be keeping the door open for a small chance of storms Sun afternoon given the progs of a favorable upper jet placement. But given the likelihood of limited moisture, will be keeping POPs very low to nil with the "best" chances over our W/ SW counties. Otherwise, the rest of the holiday weekend (Mon) is going to be fairly dry/quiet. High temperatures should also be a bit cooler than our seasonal norms if our forecasts do verify... that is mid 80s versus upper 80s/around 90 for both Sun/Mon. SE winds are set to return late Sun...but elevated PWs (from 1.5 to 1.9 inches) not expected to return until Tues. All of this is going to help set us up for the return of an extended wet/stormy pattern next week. The next upper level low/ trof developing and deepening off the Cali Baja and the increasingly W/SW upper flow here will help to drag a series of shortwaves across SE TX start- ing late Tues on through the end of the week. Still not all that confident with when the best rain chances will be for SE TX (esp- ecially given how far out into this forecast this is) have opted to keep mostly scattered POPs in for the CWA for this time frame. 41 .MARINE... Light/moderate onshore winds tonight will be veering to the east (perhaps even NE for the bays) tomorrow with a weak cold frontal boundary into SE TX. Scattered showers/thunderstorms are expect- ed to develop ahead of and with its passage overnight into early tomorrow morning. This mostly light easterly flow should prevail into most of Sun, then shifting to the southeast by Sun night as surface high pressure moves off to the east. This onshore should be slowly strengthening through the week as rain chances go up in response to a series of upper level disturbances moving across SE TX. 41 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 69 82 67 83 67 / 60 50 10 10 10 Houston (IAH) 70 82 67 84 68 / 50 60 10 10 10 Galveston (GLS) 75 82 73 81 76 / 40 40 10 10 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && UPDATE...Luchs SHORT TERM...45 LONG TERM...41 AVIATION...Luchs MARINE...41
In the hours before
Special weather statement, May 28, 5:22 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
522 PM CDT Fri May 28 2021
TXZ195-196-198-282300-
Brazos TX-Grimes TX-Burleson TX-
522 PM CDT Fri May 28 2021
...SPECIAL WEATHER STATEMENT...
At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Wixon Valley to near
Tanglewood. Movement was southeast at 20 to 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kurten, Wixon Valley, Kyle
Field, Lake Somerville State Park & Trailway, Deanville, Chriesman
and Lyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Texas.
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3086 9639 3094 9631 3072 9605
3031 9668 3032 9669 3032 9674 3039 9679
3043 9685 3043 9687 3046 9688 3047 9691
3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2222Z 323DEG 21KT 3089 9637 3054 9692Special weather statement, May 28, 6:00 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT Fri May 28 2021
TXZ195-196-282330-
Brazos TX-Burleson TX-
600 PM CDT Fri May 28 2021
...SPECIAL WEATHER STATEMENT...
At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wixon Valley to near Tanglewood. Movement
was southeast at 25 to 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kyle Field, Lake Somerville
State Park & Trailway, Wellborn, Deanville and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Texas.
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3077 9644 3056 9624 3032 9674
3039 9679 3043 9685 3043 9687 3046 9688
3047 9691 3049 9690 3053 9691 3056 9696
TIME...MOT...LOC 2259Z 295DEG 32KT 3078 9638 3050 9695Special weather statement, May 28, 6:30 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
630 PM CDT Fri May 28 2021
TXZ195>198-290030-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
630 PM CDT Fri May 28 2021
...SPECIAL WEATHER STATEMENT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near College Station to near Lake Somerville
State Park & Trailway. Movement was southeast at 20 to 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, Brenham, Navasota, Washington, Somerville, Snook,
Burton, Millican, Lake Somerville Dam, Kyle Field, Lake Somerville
State Park & Trailway, Lyons, Independence, Quarry and Wellborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.
LAT...LON 3062 9633 3039 9581 3008 9646 3025 9672
3025 9669 3029 9666 3030 9664 3030 9667
3032 9669 3032 9674 3038 9678
TIME...MOT...LOC 2328Z 295DEG 26KT 3056 9634 3038 9669Local storm report, May 28, 7:32 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
732 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 1 ESE CALDWELL 30.52N 96.69W
05/28/2021 BURLESON TX EMERGENCY MNGR
HIGHWAY-36 REPORTED TO BE IMPASSABLE.
&&Local storm report, May 28, 7:34 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
734 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 1 N CALDWELL 30.54N 96.70W
05/28/2021 BURLESON TX EMERGENCY MNGR
PORTIONS OF HIGHWAY-36 REPORTED TO BE
IMPASSABLE.
&&Special weather statement, May 28, 8:38 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
838 PM CDT Fri May 28 2021
TXZ197-210-211-290215-
Washington TX-Colorado TX-Austin TX-
838 PM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...NORTHWESTERN AUSTIN
AND SOUTH CENTRAL WASHINGTON COUNTIES UNTIL 915 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Grange, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm. This
storm has a history of tornado warnings.
Locations impacted include...
Bellville, Columbus, Shelby, Weimar, Industry, Sheridan, Altair,
Frelsburg, New Ulm, Rock Island and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.
LAT...LON 2980 9671 2996 9657 3004 9662 3007 9662
3008 9663 3011 9663 3007 9616 2935 9657
2957 9678 2958 9679 2958 9682 2959 9684
2962 9685 2963 9687
TIME...MOT...LOC 0135Z 284DEG 28KT 2989 9695
MaldonadoThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:07 PM CDT | Flash Flood Warning | HGX | Burleson | 83 min |
| May 28, 7:35 PM CDT | Areal Flood Advisory | HGX | Burleson, Washington | 115 min |
| May 28, 8:32 PM CDT | Areal Flood Warning | HGX | Burleson | 6 hr |
| May 28, 8:38 PM CDT | Special Weather Statement | HGX | Austin, Colorado | 37 min |
| May 28, 9:32 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Washington | 87 min |
| May 28, 9:39 PM CDT | Special Weather Statement | HGX | Austin, Colorado, Waller | 51 min |
| May 28, 10:00 PM CDT | River Flood Warning | HGX | Burleson, Washington | 26 hr |
| May 28, 10:00 PM CDT | Special Weather Statement | HGX | Fort Bend, Waller | 30 min |
| May 28, 10:33 PM CDT | Special Weather Statement | HGX | Fort Bend | 42 min |
| May 28, 10:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris, Waller | 33 min |
| May 28, 10:59 PM CDT | Areal Flood Warning | HGX | Austin, Colorado, Washington | 6 hr |
| May 28, 11:03 PM CDT | Areal Flood Warning | HGX | Austin, Colorado, Waller | 6 hr |
| May 28, 11:06 PM CDT | Areal Flood Advisory | HGX | Austin, Brazoria, Fort Bend, Harris, Waller, Wharton | 3 hr |
| May 28, 11:07 PM CDT | Special Marine Warning | HGX | 83 min | |
| May 28, 11:07 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 28 min |
| May 28, 11:13 PM CDT | Special Marine Warning | HGX | 92 min | |
| May 28, 11:26 PM CDT | Special Weather Statement | HGX | Brazoria, Matagorda | 49 min |
| May 29, 12:31 AM CDT | Special Marine Warning | HGX | 89 min | |
| May 29, 12:38 AM CDT | Small Craft Advisory | HGX | 9 hr | |
| May 29, 8:41 AM CDT | Areal Flood Warning | HGX | Harris | 6 hr |
| May 29, 8:46 AM CDT | Areal Flood Warning | HGX | Colorado | 11 hr |
| May 29, 9:45 AM CDT | River Flood Warning | HGX | Brazoria | 37 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.